MAUDE Adverse Event Report: ANGIODYNAMICS DURAMAX 2 CHRONIC HEMODIALYSIS CATHETER; CATHETER, HEMODIALYSIS, IMPLANTED

ANGIODYNAMICS DURAMAX 2 CHRONIC HEMODIALYSIS CATHETER; CATHETER, HEMODIALYSIS, IMPLANTED
Catalog Number 10302818
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Air Embolism (1697); Foreign Body In Patient (2687)
Date of Event 04/19/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that the device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
An ir supervisor reported an issue with a 24cm duramax dialysis catheter.During a placement procedure, the introducer sheath broke in half when the pa was attempting to peel the sheath away.This occurred while a portion of the catheter was inside of the patient.The catheter was removed with the broken introducer sheath and a new introducer sheath was used with the same catheter to complete the procedure.Post-procedure, immediately following insertion of the catheter, the patient suffered a stroke; therefore, the hospital stroke team was activated and the patient was sent to ct for imaging.The cause of the stroke was found to be an air embolism and the patient was transferred to another hospital for treatment in a bariatric chamber.The latest update the team received stated that the patient is in stable condition and the stroke is believed to be a direct result of the product malfunction.
 
Additional Manufacturer Narrative
As the reported device was not returned, angiodynamics is unable to perform a device evaluation.The customer's reported complaint description of "the introducer sheath broke in half when the pa was attempting to peel the sheath away", could not be confirmed as a sample was not returned for evaluation.A definitive root cause cannot be determined without a sample being returned for evaluation.Scar004546 was sent to the supplier/manufacturer (merit medical) of this sheath/dilator accessory device as awareness of this event and to perform a review of the dhr for the reported lot.No issues were observed during dhr review of the supplier lot.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the instructions for use, which is supplied to the end user with this catalog number states: dilators and catheters should be removed slowly from the sheath.Rapid removal may damage the valve members resulting in blood flow through the valve.Never advance or withdraw guidewire or sheath when resistance is met.Determine cause by fluoroscopy and take remedial action.Insert vessel dilator into sheath until the dilator cap folds over valve housing and secures the dilator onto sheath assembly.Thread the dilator/sheath assembly over the guide wire.Advance the dilator and sheath together with a twisting motion over the guide wire and into the vessel.Fluoroscopic observation may be advisable.Attaching a clamp or hemostat to the proximal end of the guide wire will prevent inadvertently advancing the guide wire entirely into the patient.Once assembly is fully introduced into the venous system, separate the dilator cap from the sheath valve housing by rocking the dilator cap off the hub.Slowly retract the guide wire and dilator, leaving the sheath in position.The hemostasis valve will reduce the loss of blood and the inadvertent aspiration of air through the sheath.Introduce catheter through the hemostasis valve/sheath and advance it into position.Sharply snap the tabs of valve housing in a plane perpendicular to the long axis of the sheath to split the valve and peel sheath apart while withdrawing from the vessel.Potential complications: air embolus a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
DURAMAX 2 CHRONIC HEMODIALYSIS CATHETER
Common Device Name
CATHETER, HEMODIALYSIS, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS
603 queensbury avenue
queensbury NY 12804
Manufacturer (Section G)
ANGIODYNAMICS
603 queensbury avenue
queensbury NY 12804
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key14315089
Report Number1319211-2022-00019
Device Sequence Number4846846
Product Code MSD
UDI-Device IdentifierH787103028185
UDI-PublicH787103028185
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K101843
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Catalogue Number10302818
Device Lot Number5718821
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/22/2022
Supplement Date Received by Manufacturer05/25/2022
Initial Report FDA Received Date05/07/2022
Supplement Report FDA Received Date05/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention; Life Threatening;
Patient Age79 YR
Patient SexMale